Tornadoes · United States · Kentucky · 2015

EF0 tornado, Coburg, Kentucky, July 10, 2015

This EF0 tornado ran 3.2 miles across Meade County on July 10, 2015, touching down at 10:35 AM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 10, 2015
Touchdown
10:35 AM EDT (14:35 UTC)
Lifted
10:38 AM EDT (14:38 UTC)
On the ground
3 minutes
Path length
3.2 miles (5.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Meade County
Touchdown point
37.878, -86.035
Lift-off point
37.879, -85.976
Record number
1507100835-01

The damage survey

28 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 82 mph.

  • Large part of trunk of healthy sycamore tree snapped
  • small trunk tree snapped, lying northeast
  • several large limbs down on garage
  • rotted tree trunk snapped. Winds definitely below EF1 scale

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A moist and unstable air mass interacted with a stalled frontal boundary across central Kentucky and an approaching upper level disturbance to spark a round of severe thunderstorms during the late morning and afternoon hours July 10th. Damaging winds brought down trees and power lines resulting in some structural damage across the area. A couple of short lived tornadoes were also found to have occurred near Fort Knox and Belmont, Kentucky.

A NWS storm survey found evidence of a weak, skipping tornado that occurred on the base of Fort Knox in Meade and Hardin Counties in Kentucky. The tornado first touched down near the intersection of Lee Road and Fort Avenue just west of the military base's boundary. It traveled east over forested land, doing occasional damage to trees before it passed into Hardin County, 0.7 miles WSW of the U.S. Bullion Depository.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
14:00 UTC14:30 UTCSevere Thunderstorm WarningLMK
14:00 UTC19:09 UTCFlash Flood WatchLMK
14:20 UTC14:50 UTCSevere Thunderstorm WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 12:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Jul 10, 9:48 AM EDT, 47 minutes earlier.

Area forecast discussion, Jul 10, 9:48 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT Fri Jul 10 2015

...Forecast Update...
Issued at 947 AM EDT Fri Jul 10 2015

Early morning surface analysis reveals a surface frontal boundary
bisecting the region.  Convection out across southwest Indiana
continues to move eastward at a good clip.  The convection will help
re-enforce this boundary this morning and into the afternoon hours.
Heavy rainfall will be possible with this activity this morning.
The highest risk of heavy rain/flash flooding will generally be
north of a line from Hartford (Ohio County) to Georgetown (Scott
County).  Some of this convection may approach severe limits in the
next hour or so.  Model proximity soundings show a bit of a stable
layer near the surface up near the Ohio River.  However, as you get
closer to the WK and BG Parkways, the stable layer erodes a bit.

Once this convection moves out by late morning, we'll continue to
see a destabilization of the atmosphere during the afternoon hours.
A mid-level wave out across Missouri will move eastward across the
region this afternoon that will force ascent across the region.
Higher dewpoints to the south/southwest should advect northward into
the region which should allow decent instability to develop across
the region.   Afternoon CAPE values should approach 1700-2100 J/KG
combined with 35-40kts of bulk shear would be enough to produce
severe convection.  Downdraft CAPE (DCAPE) values are forecast from
our local and national high res WRF models to be in excess of 1000
J/KG, thus another round of wind damage looks to be in the cards
with this afternoon's convection.

Current thinking is that additional convection will fire along and
south of the WK and BG Parkways this afternoon and steadily move
eastward.  Convection looks to favor a mix of multi-cells and bowing
line segments containing damaging winds.  Area at most risk for
seeing severe weather this afternoon would be in areas along an
south of the Ohio River. A gradual weakening will occur later
tonight, but it will lag well behind sunset.

Given this mornings convection moving across southern Indiana and
the expected convection to develop across much of KY this afternoon,
have gone ahead and hoisted a Flash Flood Watch for the northern
2/3rds of the forecast area.  It does appear that we'll see a fine
gradient of where the rain does fall and areas down along the KY/TN
border may not see much rain at all...but once you head north of the
Cumberland Parkway, this afternoon's convection may end up being a
bunch of line segments training over the same areas...increasing the
flood threat.  QPF amounts of 1 to 2 inches will likely be common,
though isolated swaths of 3-4 inches are not out of the question
where training of convection occurs.

.SHORT TERM (Now through Saturday)...
Issued at 316 AM EDT Fri Jul 10 2015

5H shortwave trof over Missouri early this morning has been
producing showers and thunderstorms over the Show-Me State through
the night. Model guidance have a pretty good handle on this
feature, moving it eastward into the Ohio Valley today along the
edge of an expansive upper ridge over the southeast United States.
The SPC SREF and RAP have been verifying the best overnight and are
the models of choice for today.

Although the winds aloft will be slightly weaker today than
yesterday, and sounding progs suggest there won't be as much of a
dry layer aloft or as much DCAPE today compared to yesterday, there
is still come concern associated with the incoming disturbance. The
wave will be entering the region at or near peak heating with lifted
index values around -5C and CAPE in the vicinity of 2000 J/kg. There
will also be what is left of an old surface boundary draped
east-west roughly along the Ohio River, and precipitable water
numbers around two inches. So, robust thunderstorm development will
still be possible, and some of the storms could produce gusty winds.
Freezing levels are rather high for much of a large hail threat.
Though low level helicity and 0-6km bulk shear aren't particularly
impressive, storms near the surface boundary and storm interactions
will need to be watched for any signs of rotation.

Locally torrential downpours will be possible in the juicy
atmosphere. After discussion with ILN and JKL, decided to hold off
on a Flash Flood Watch for now. Most FFG numbers in the area of
potentially heavy rain are fairly high, and flash flooding problems
are expected to be local, under the heaviest cores. Nevertheless, if
training starts to become a problem, a headline may be issued later.

The presence of clouds and convection will greatly influence
temperatures today, but in general will aim for highs in the 80s.
Southern Kentucky will be south of the main shower/storm activity
for much of the day so 90 degrees will be attainable there once
again.

Tonight showers and storms will slowly diminish through the
overnight hours as the wave exits to the east. Lows will range from
the mid 60s to around 70.

On Saturday we will sit on the northeast edge of the retrograding
southern U.S. upper ridge. Isolated thunderstorm development can't
be entirely ruled out in this pattern, so will hold on to a small
chance of storms. The best chances will be from southern Indiana to
the northern Blue Grass, where the GFS and NAM12 show a weak wave
moving through. High temperatures will be in the middle 80s to
around 90.

.LONG TERM (Saturday Night through Thursday)...
Issued at 241 AM EDT Fri Jul 10 2015

The synoptic pattern Saturday night is expected to feature an upper
level ridge centered over Texas with embedded shortwave troughs
riding the periphery from the central Plains, Upper Midwest and
lower Great Lakes. At the surface, weak high pressure will be over
the local area with mild/humid conditions in place.

A complex of storms is likely to initiate across parts of the Upper
Midwest and lower Great Lakes Saturday night and then track
east/southeastward. The storm complex would likely be on a weakening
trend through the night and some of the guidance suggests it could
approach southern Indiana and parts of northern Kentucky by sunrise
Sunday morning. Given the uncertainty, kept POPs in the chance
range over southern Indiana and northern Kentucky. Otherwise, plan on
lows in the mid 60s to lower 70s.

For Sunday, another impulse in the upper levels will slide through
Indiana and Ohio during the afternoon/evening hours. Timing during
peak heating with modest instability values across the area should
yield scattered showers/storms, especially along and north of the KY
parkways. Highs mid 80s to low 90s, warmest across south-central
Kentucky where less clouds and a lesser chance of rain will exist.

Monday into much of next week, further retrogression of the upper
ridge will channel shortwave trough energy over the lower Ohio
Valley. Several impulses look to pass over the region, inducing
periodic rounds of showers/storms, some strong at times, throughout
the week. Timing these waves still pose a challenge, but for now,
model guidance in agreement showing one arriving Monday
afternoon/evening. Again, combination of peak heating, modest
instability and upper level support should fuel scattered storms,
some of which will be capable of producing stronger wind gusts.

For Tuesday through Thursday, model differences creep up as the
10.00z GFS is more unsettled showing numerous shortwaves in the
upper level flow. Meanwhile, the ECMWF is weaker with these
features. Will advertise 30-50 percent POPs each day with
temperatures right around normal. In between shortwaves, if clouds
clear out and timing is right, highs could easily reach the low/mid
90s especially across the south. This would make for some hot and
humid conditions with heat indices approaching 100 to 103 during the
afternoon. Plan on mild/muggy nights with lows in the upper 60s to
low/mid 70s.

&&

.AVIATION (12Z TAF Update)...
Updated at 635 AM EDT Fri Jul 10 2015

An upper wave sparking showers and thunderstorms early this morning
in Missouri will track east today. As it encounters unstable air and
interacts with what's left of a weak east-west surface boundary
across northern Kentucky, showers and storms will spread eastward
into the Commonwealth. SDF and LEX stand the best shot of
thunderstorms. Some of the storms may be strong to severe with gusty
winds and very heavy rain. Though prevailing conditions will be VFR,
individual storms will bring vsbys well below VFR.

Afternoon storms should move off to the east this evening, leaving
us with quiet weather tonight. We will again face the possibility of
patchy fog and/or low clouds towards morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through late tonight FOR KYZ023>043-045>049-
     053>057-063>067.

IN...FLASH FLOOD WATCH through late tonight FOR INZ076>079-083-084-
     089>092.

&&

Update.........MJ
Short Term.....13
Long Term......ZT
Aviation.......13
Hazardous weather outlook, Jul 10, 9:50 AM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 AM EDT FRI JUL 10 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-111400-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD
950 AM EDT FRI JUL 10 2015 /850 AM CDT FRI JUL 10 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES THROUGH. THE MAIN THREATS FROM THE STORMS WILL BE GUSTY
WINDS AND LOCALLY VERY HEAVY RAINFALL. THE BEST CHANCES FOR STRONG
TO SEVERE STORMS WILL BE ALONG AND SOUTH OF THE OHIO RIVER THIS
AFTERNOON. THE VERY HEAVY RAINFALL MAY LEAD TO SOME LOCALIZED
FLOODING PROBLEMS. FOR THIS REASON...A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TODAY THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THROUGH MUCH OF
THIS PERIOD AS A WEAK FRONTAL BOUNDARY STALLS IN THE REGION. THE
STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON
BETWEEN INTERSTATE 64 AND THE LOUIE B NUNN PARKWAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061-062-070>078-081-082-111400-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
850 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES THROUGH. THE MAIN THREATS FROM THE STORMS WILL BE GUSTY
WINDS AND LOCALLY VERY HEAVY RAINFALL. THE BEST CHANCES FOR STRONG
TO SEVERE STORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 64
CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THROUGH MUCH OF
THIS PERIOD AS A WEAK FRONTAL BOUNDARY STALLS IN THE REGION. THE
STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON
BETWEEN INTERSTATE 64 AND THE LOUIE B NUNN PARKWAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/ZT/MJ

In the hours before

Special weather statement, Jul 10, 5:56 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 AM EDT FRI JUL 10 2015

KYZ023>029-038>040-045>048-053>057-061>067-070>078-081-082-101130-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
556 AM EDT FRI JUL 10 2015 /456 AM CDT FRI JUL 10 2015/

...PATCHY DENSE FOG...

CLEAR SKIES AND LIGHT WINDS HAVE LED TO THE FORMATION OF PATCHY
DENSE FOG EARLY THIS MORNING IN CENTRAL KENTUCKY...PRIMARILY IN
RURAL AREAS SOUTH OF INTERSTATE 64.

IF DRIVING THIS MORNING BE ON THE LOOKOUT FOR SUDDEN CHANGES IN
VISIBILITY AND BE PREPARED TO REDUCE YOUR SPEED IN FOG BANKS.

13
Special weather statement, Jul 10, 9:22 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
822 AM CDT FRI JUL 10 2015

INZ084-089-KYZ023>026-101405-
BRECKINRIDGE KY-CRAWFORD IN-HANCOCK KY-MEADE KY-OHIO KY-PERRY IN-
822 AM CDT FRI JUL 10 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SANTA CLAUS TO
ROCKPORT TO 8 MILES WEST OF LIVERMORE...AND MOVING EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  HARTFORD...
  TELL CITY...
  ADYEVILLE AND ADAIR...
  SASSAFRAS AND PETRI...
  CELINA AND HEFLIN...
  BRANCHVILLE AND WEBERSTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3764 8695 3767 8683 3771 8687 3775 8683
      3780 8683 3784 8686 3784 8692 3790 8692
      3790 8699 3794 8697 3794 8693 3799 8686
      3801 8678 3810 8677 3811 8681 3822 8679
      3821 8631 3784 8647 3743 8674 3748 8711
TIME...MOT...LOC 1322Z 270DEG 32KT 3816 8683 3783 8697
          3745 8725

EER
Special weather statement, Jul 10, 9:54 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 AM CDT FRI JUL 10 2015

INZ089-090-KYZ024>028-101425-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-HARRISON IN-MEADE KY-OHIO
KY-PERRY IN-
854 AM CDT FRI JUL 10 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS...

AT 851 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
TELL CITY TO HARDINSBURG TO 10 MILES NORTHEAST OF HARTFORD...AND
MOVING EAST AT 60 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARDINSBURG...
  BRANDENBURG...
  ANDYVILLE AND CONCORDIA...
  TITUS AND BATTLETOWN...
  VALLEY CITY AND MIDWAY...
  DOGWOOD AND CENTRAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3767 8665 3766 8662 3769 8664 3774 8659
      3804 8663 3821 8596 3784 8595 3761 8619
      3751 8680
TIME...MOT...LOC 1354Z 256DEG 51KT 3801 8649 3776 8647
          3754 8671

EER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

2.6 hours before the tornado, 201 km from the path. July 10, 2015.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 335 joules per kilogram, CIN -75, lifted condensation level 1085 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
237 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

9.4 hours after it, 201 km from the path. July 11, 2015.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 875 joules per kilogram, CIN -3, lifted condensation level 1633 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 41 square meters per square second, 0 to 6 km bulk shear 15 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
3023 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.9 K/km

Open this sounding in Storm Lab

The surface observations

Fort Knox/Godman (FTK), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:37 UTC69.869.8190° 4 kt1019.6BR
12:56 UTC71.7870.52190° 2 kt1019.3
13:58 UTC7871200° 5 kt1019.6
14:22 UTC80.671.6190° 9 kt1019
14:27 UTC80.673.4170° 7 kt1018.6TS
14:33 UTC80.673.4160° 9 kt1018.6TSRA
14:41 UTC7771.6320° 20 kt291020+TSRA
14:43 UTC75.271.6320° 18 kt291019.3+TSRA
14:48 UTC73.469.8300° 11 kt291019.6-TSRA FG
14:53 UTC73.469.8290° 9 kt171019.6-TSRA
14:58 UTC72.569.8290° 7 kt151020-TSRA
15:06 UTC71.669.8230° 6 kt1020.3-RA VCTS
15:16 UTC71.669.8220° 3 kt1020-RA VCTS
15:20 UTC73.469.8220° 2 kt1019.6VCTS
15:58 UTC75.271.78210° 7 kt1019.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 12 km away, was scanning. The volume nearest the touchdown began at 14:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:05 UTCTSTM WND DMG2 Ese HarnedBreckinridge, KYLARGE TREE REPORTED DOWN ON KY HIGHWAY 1401
14:05 UTCTSTM WND DMG4 Sw CusterBreckinridge, KYLARGE TREE DOWN ON KY HIGHWAY 1073
14:34 UTCTORNADO4 Nne FlahertyMeade, KYBRIEF EF-0 TORNADO TOUCHDOWN PER NWS DAMAGE SURVEY. INTERMITTENT TREE DAMAGE APPEARS TO CONTINUE NE INTO INACCESSIBLE FOREST.
14:40 UTCTSTM WND DMG1 E Fort KnoxHardin, KYTREES DOWN ON 6TH AVENUE IN FORT KNOX.
14:40 UTCTSTM WND DMG1 Ene Fort KnoxHardin, KYSHINGLES OFF A BUILDING NEAR THE PARADE GROUND.
14:40 UTCTSTM WND DMG1 Ene Fort KnoxHardin, KYTREES DOWN ON 6TH AVENUE IN FORT KNOX.
14:40 UTCTSTM WND DMG2 Se Fort KnoxHardin, KYLARGE TREES UPROOTED FOR SEVERAL HUNDRED YARDS ALONG WILSON ROAD.
14:40 UTCTORNADO1 Ese Fort KnoxHardin, KYEF-0 TORNADO CONFIRMED BY NWS SURVEY. PATH WIDTH <100 YARDS, PATH LENGTH ~0.8 MILES
14:50 UTCTSTM WND DMG3 N Lebanon JunctionBullitt, KYTREES ON RAILROAD TRACKS NEAR BELMONT.
14:51 UTCTSTM WND DMG2 Nne ShepherdsvilleBullitt, KYTREES DOWN ALONG HIGHWAY 61.
14:51 UTCTSTM WND DMGShepherdsvilleBullitt, KYDAMAGE TO ROOFS AND FENCES IN SHEPHERDSVILLE.
14:54 UTCTSTM WND DMG3 Ssw Bardstown JunctionBullitt, KYTREES DOWN, AND ROOF BLOWN OFF BARN. FUNNEL CLOUD SEEN AT THE TIME.
14:54 UTCTORNADO3 Ssw Bardstown JunctionBullitt, KYAN NWS STORM SURVEY DETERMINED AN EF0 TORNADO BRIEFLY TOUCHED DOWN IN BELMONT. WINDS ARE ESTIMATED TO BE 70 MPH. DAMAGE IS MAINLY TO TREES. MINOR STRUCTURAL DAMAGE DUE TO FALLING TREES.
15:09 UTCTSTM WND DMG2 N NazarethNelson, KYROOF OFF A HOUSE ON 31E BETWEEN BARDSTOWN AND COXS CREEK.
15:09 UTCTSTM WND DMG2 S Coxs CreekNelson, KYROOF OFF A HOUSE ON 31E BETWEEN BARDSTOWN AND COXS CREEK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of July 10, 2015

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1010:38 AM EDTEF0Hardin, KY2.5100$25,000
July 1010:53 AM EDTEF0Bullitt, KY0.9150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.